Alert archive / South Carolina / Special Weather Statements in 2016
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Aug 14, 2016, 5:54 PM EDT for Lancaster County, South Carolina. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2016, 5:54 PM EDT (21:54 UTC)
- Expired
- Aug 14, 2016, 6:45 PM EDT
- In force
- 51 min
- Issued by
- NWS Columbia, SC
County Lancaster County, SC
The radar
The Columbia radar (KCAE), 105 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 6:24 PM EDT | TSTM WND DMG | 6 Wnw Jefferson, SC | TREES DOWN US 601 AT LANCASTER COUNTY LINE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1331 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1187 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
117 WWUS82 KCAE 142154 SPSCAE SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 554 PM EDT SUN AUG 14 2016 SCZ015-016-142245- CHESTERFIELD-LANCASTER- 554 PM EDT SUN AUG 14 2016 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LANCASTER AND NORTHWESTERN CHESTERFIELD COUNTIES... AT 553 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES EAST OF ELGIN...OR 11 MILES EAST OF LANCASTER...MOVING NORTHEAST AT 15 MPH. WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PAGELAND AND ELGIN. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 3481 8031 3460 8054 3469 8071 3482 8064 TIME...MOT...LOC 2153Z 209DEG 13KT 3468 8058 $$ WRS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 14, 2:32 PM EDT, 3 hours 22 minutes earlier.
Area forecast discussion, Aug 14, 2:32 PM EDT, 3 hours 22 minutes before
Area Forecast Discussion National Weather Service Columbia SC 232 PM EDT SUN AUG 14 2016 .SYNOPSIS... A pressure ridge will extend into the forecast area from the Atlantic through the middle of the week. The ridge will weaken late this week allowing increasing moisture and chances of showers and thunderstorms back into the region. && .NEAR TERM /THROUGH TONIGHT/... This afternoon: High pressure at the surface and aloft will continue to ridge into the forecast area from the east. Upper low remains across the northeastern Gulf. Models and water vapor imagery indicate a weak shortwave moving northwestward from northeastern FL and southeastern GA will brush mainly the west part of the area this afternoon into tonight. There may also be some convergence associated with a sea breeze front in the east part late this afternoon. Best chance for activity should be across the western/northern Midlands and CSRA. Afternoon highs in the middle 90s still on track. Tonight: Any isolated shower activity should not linger much past sunset. Lower levels may be slightly drier tonight, and there should once again be a low-level jet to keep things mixed. Do not expect any clouds or fog to develop. Overnight lows generally in the middle 70s, which remains close to guidance. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... Bermuda high will remain in control of the region with an upper level trough digging into the Great Lakes region on Tuesday. The remains of the low pressure will be over eastern Texas with a plume of moisture extending from Texas through the Ohio Valley. Over the forecast area moisture will remain contained to the low levels with dry air in the mid and upper levels. Instability will be moderate Monday and Tuesday...however with the drier air aloft and limited dynamics for convection have remained with slight chance pops each day. Temperatures will be in the mid 90s for afternoon highs with overnight lows in the low to mid 70s. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... Few changes made to the long term as models remain in good agreement. Bermuda high will remain dominant through Wednesday then retreat into the Atlantic as an upper level trough swings into the eastern US. Plume of moisture from the remains of the Gulf Coast low pressure will reorient more west to east with the trough and slide into the region Thursday into the weekend. This will result in increasing chances of showers and thunderstorms Thursday into the weekend as the moisture plume stalls over the area. Temperatures will be slightly above normal on Wednesday and Thursday...then near normal Friday through Sunday as clouds and rain overtake the area. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... VFR conditions expected for a majority of the TAF period. Scattered cumulus remains across the region through the afternoon. Conditions remain vfr with bases above 4kft. Light southerly winds around 5 knots from the south, then become light and variable after sunset. Isolated diurnal convection possible again this afternoon but best coverage expected to be west of the terminals so not including in the forecast. Will amend as necessary. EXTENDED AVIATION OUTLOOK...No significant impacts expected to aviation interests. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Aug 14, 3:08 AM EDT, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 308 AM EDT SUN AUG 14 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-150715- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 308 AM EDT SUN AUG 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE WIDELY SCATTERED THIS AFTERNOON AND EVENING. A FEW OF THE THUNDERSTORMS COULD POSSIBLY CONTAIN DAMAGING WIND. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 14, 1:47 PM EDT, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
147 PM EDT SUN AUG 14 2016
SCZ021-141815-
FAIRFIELD-
147 PM EDT SUN AUG 14 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FAIRFIELD
COUNTY...
AT 146 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES SOUTHEAST OF
CARLISLE...OR 16 MILES SOUTHWEST OF CHESTER...MOVING NORTH AT 25 MPH.
WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
FAIRFIELD COUNTY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3457 8125 3456 8123 3444 8123 3442 8141
3445 8142 3457 8142
TIME...MOT...LOC 1746Z 174DEG 22KT 3451 8136Special weather statement, Aug 14, 4:20 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
420 PM EDT SUN AUG 14 2016
SCZ015-142045-
LANCASTER-
420 PM EDT SUN AUG 14 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LANCASTER COUNTY...
AT 420 PM EDT...A STRONG THUNDERSTORM WAS OVER PINEVILLE...OR 11
MILES NORTHEAST OF ROCK HILL...MOVING NORTH AT 10 TO 15 MPH.
WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MARVIN.
LAT...LON 3497 8081 3498 8089 3499 8089 3501 8091
3504 8090 3505 8091 3507 8090
TIME...MOT...LOC 2020Z 191DEG 15KT 3506 8089
AWPSpecial weather statement, Aug 14, 5:14 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
514 PM EDT SUN AUG 14 2016
SCZ015-021-022-142130-
FAIRFIELD-LANCASTER-KERSHAW-
514 PM EDT SUN AUG 14 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KERSHAW...
SOUTHWESTERN LANCASTER AND NORTHEASTERN FAIRFIELD COUNTIES...
AT 504 PM EDT...A STRONG THUNDERSTORM WAS NEAR GREAT FALLS...OR 13
MILES NORTHEAST OF WINNSBORO...MOVING EAST AT 10 MPH.
WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FISHING CREEK RESERVOIR.
LAT...LON 3463 8069 3443 8072 3445 8102 3455 8100
3454 8088 3457 8087 3460 8089 3463 8089
TIME...MOT...LOC 2104Z 274DEG 10KT 3452 8092
AWPSpecial weather statement, Aug 14, 5:54 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 554 PM EDT SUN AUG 14 2016 SCZ015-016-142245- CHESTERFIELD-LANCASTER- 554 PM EDT SUN AUG 14 2016 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LANCASTER AND NORTHWESTERN CHESTERFIELD COUNTIES... AT 553 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES EAST OF ELGIN...OR 11 MILES EAST OF LANCASTER...MOVING NORTHEAST AT 15 MPH. WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PAGELAND AND ELGIN. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 3481 8031 3460 8054 3469 8071 3482 8064 TIME...MOT...LOC 2153Z 209DEG 13KT 3468 8058 WRS
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 11:32 PM EDT | Special Weather Statement | CAE | McCormick | 58 min |
| Aug 14, 1:47 PM EDT | Special Weather Statement | CAE | Fairfield | 28 min |
| Aug 14, 5:14 PM EDT | Special Weather Statement | CAE | Lancaster | 16 min |
| Aug 14, 6:19 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Lancaster | 26 min |
| Aug 14, 6:53 PM EDT | Special Weather Statement | CAE | Lancaster | 67 min |
Nearby
Special Weather Statements in South Carolina, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.